MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0306
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-02023, 3005168196-2020-02024, 3005168196-2020-02025.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a ruptured aneurysm in the right internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, four smart coils would not advance at all within their introducer sheaths; therefore, they were removed.The procedure was completed using additional smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly mid-joint was retracted into the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.The smart coil was then advanced through its introducer sheath without an issue.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.The smart coil was then advanced through its introducer sheath without an issue.Evaluation of the third returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Further evaluation revealed pusher assembly kinks throughout its length.This damage was likely incidental to the reported complaint and was likely occurred during packaging for returned to penumbra.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.The smart coil was then advanced through its introducer sheath with resistance due to the pusher assembly kinks.Evaluation of the fourth returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.The smart coil was then advanced through its introducer sheath without an issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2020-02023; 3005168196-2020-02024; 3005168196-2020-02025.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10856446
Report Number3005168196-2020-02022
Device Sequence Number2420103
Product Code HCG
UDI-Device Identifier00814548015354
UDI-Public00814548015354
Combination Product (Y/N)Y
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/21/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2025
Device Model Number400SMTXSFT0306
Device Catalogue Number400SMTXSFT0306
Device Lot NumberF97580
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/21/2020
Supplement Date Received by Manufacturer11/18/2020
Initial Report FDA Received Date11/17/2020
Supplement Report FDA Received Date12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Date Report Sent to FDA01/01/2005